Comments (0)

You’ve suffered from acne ever since you turned 12 years old. You’ve tried creams, antibiotics, soaps, gels, and even homeopathic remedies—and nothing has worked. It’s to the point where you can barely look at yourself in the mirror, and you dread going out because everything you wear requires have a bottle of cover-up to disguise the blemishes. Although you would love to be self-assured enough to not care, the truth of the matter is that you do. You care very much how other people look at your skin. Therefore, you decided to take dramatic action and talk to your doctor about a drug that your sister’s best friend took in high school, called Accutane.

Your sister swears that after taking it for a few months, her friend’s skin was like porcelain. Your dermatologist informed you that due to several accusations about the side effects, Accutane was no longer available for prescription, but other similar drugs were still on the market. She suggested a few possibilities and then discussed the potential side effects along with the benefits. Now you’re not sure what to do. Is it worth the possible health risks to have clear skin?

Dangers of Retinoid and Other Accutane-Like Acne Medications

Hundreds of thousands of teenagers and adults alike suffer from embarrassing and sometimes painful acne. As a result of this population, the market for pimple creams and treatments has become a billion dollar empire throughout the last 40 years. One medication, Accutane (a pill with the chemical composition mimicking that of retinoic acid), was developed in the 1980s, and was considered the holy grail of acne medications. That is until side effects began to emerge and dangerous outcomes were seen in its users.

Accutane was marketed to those who were afflicted with nodular acne that didn’t respond to topical applications such as benzoyl peroxide and standard antibiotic treatments. Although it has since been discontinued by its manufacturer, Roche Pharmaceuticals, it was never recalled. Unfortunately, despite accusations and numerous lawsuits that the drug causes extreme side effects, a number of generic equivalents of Accutane still remain available today.

Some side effects identified by the Food and Drug Administration (FDA), as well as the Centers for Disease Control and Prevention (CDC) include:

  • Vision problems
  • Bone density changes
  • Reaction to UV exposure
  • Nose bleeds
  • Changes in hair growth
  • Fatigue
  • Head and muscle aches
  • Cold symptoms
  • Slow healing of cuts
  • Gastrointestinal disorders including Inflammatory Bowel Disease and Crohn’s Disease

Depression and Suicidal Thoughts

Psychiatric problems have also been linked to Accutane use. The FDA received hundreds of reports linking isotretinoin use to depression, including 37 suicides, 110 hospitalizations for depression or suicidal behavior, and 284 cases of non-hospitalized depression.

Birth Defects

The Centers for Disease Control and Prevention (CDC) played a role in affirming the danger of Accutane by publishing information on the fetal toxicity of the drug, conducting a study of Accutane-exposed pregnancies to raise awareness. The study stated that the drug could cause birth defects such as: cleft palates, missing ears, facial deformities, central nervous system malformations, and infant death. They even sent a letter to the FDA recommending that the drug not be sold due to these dangers.

Is it Worth it? You Tell Us

Given the known side effects and the potential risks involved, would you still take a drug like Accutane if your dermatologist recommended it? Let us know your thoughts by leaving your opinions, concerns, or questions in the comment section. If you liked this article, or found it interesting, you can also like us on Facebook or follow us on Twitter for more information and updates of dangerous drug awareness and legal advice.   

Be the first to comment!

Post a Comment

To reply to this message, enter your reply in the box labeled "Message", hit "Post Message."

Name:*

Email:* (will not be published)

Message:*

Notify me of follow-up comments via email.